Bortezomib-Induced Perimyocarditis in a Multiple Myeloma Patient: A Case Report

Yaman Alali, Muhamed Baljevic

Research output: Contribution to journalArticlepeer-review

Abstract

Bortezomib (BTZ) is a proteasome inhibitor used in the treatment of multiple myeloma (MM) and other hematological malignancies. Although carfilzomib, a second-generation proteasome inhibitor, is most strongly associated with cardiotoxicity, BTZ has been associated with several cardiovascular complications including congestive heart failure, arrhythmias, and rarely myocarditis. Here, we report the first case of a BTZ-induced perimyocarditis. The patient was a 40-year-old woman with recently diagnosed MM who was admitted to the hospital with syncope at the start of her second cycle of induction therapy with BTZ, lenalidomide, and dexamethasone. She had a witnessed syncopal event in the emergency room with the telemetry showing sustained ventricular tachycardia. Laboratory workup showed elevated N-terminal pro B-type natriuretic peptide and normal troponin I. Transthoracic echocardiogram (TTE) showed a low ejection fraction of 40% with global hypokinesis of the left ventricle and trace pericardial effusion. Cardiac magnetic resonance imaging with gadolinium was consistent with acute myocarditis. The patient had recurrent pleuritic chest pain, and a repeat TTE showed worsening pericardial effusion consistent with pericarditis. Endomyocardial biopsy was done which showed nonspecific myocyte hypertrophy and foci of fibrosis, but was negative for giant cell myocarditis, hemochromatosis, and amyloidosis. Extensive infectious disease workup ruled out known infectious causes for perimyocarditis. Given the close timing between BTZ treatment (5 subcutaneous doses with a cumulative dose of 6.5 mg/m2), the absence of other iatrogenic or infectious causes, and probable or likely association with BTZ as assessed by the validated causality assessment scoring tools, it was concluded that the acute perimyocarditis was secondary to BTZ exposure. Here, we report the first case of BTZ-induced perimyocarditis and discuss the incidence and pathophysiology of BTZ-cardiovascular toxicity.

Original languageEnglish (US)
Pages (from-to)1853-1859
Number of pages7
JournalCase Reports in Oncology
Volume14
Issue number3
DOIs
StatePublished - Dec 30 2021
Externally publishedYes

Keywords

  • Bortezomib
  • Multiple myeloma
  • Perimyocarditis

ASJC Scopus subject areas

  • Oncology

Fingerprint

Dive into the research topics of 'Bortezomib-Induced Perimyocarditis in a Multiple Myeloma Patient: A Case Report'. Together they form a unique fingerprint.

Cite this